Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

What is the treatment for anxiety disorder?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Hi, I have been seeing a psychiatrist for some time now and I have narcolepsy, GED, panic attacks, panic disorder, night terrors, ptsd, and adhd to name a few. The past week has been the worst week for as long as I can remember and I take 1mg Klonopin up to 3x a day but it doesn't help with the overwhelminh panic attacks I've been having a few times a day and at night...I know Klonopin has a longer half-life, is there something I can ask my psychiatrist for tomorrow to have for the breakthrough panic attacks? I'm also having problems sleeping since I just recently started the Provigil. I get exhausted at 5pm, but can't sleep!
Posted Sat, 1 Feb 2014 in Mental Health
Answered by Dr. Ashish Mittal 2 hours later
Brief Answer: Following steps will be helpful. Detailed Answer: Hello, Thanks for your query. I appreciate your efforts for medical consultation in so much distress. Important aspects of your query are: • 31 year old female • Known case of PTSD, anxiety, panic attacks, panic disorder, narcolepsy, night tremors and adhd • Currently on Klonopin, Provigil, Dexedrine and Prazosin • Concern related to exhaustion after 5pm, sleep problem with Provigil and panic attacks. Considering your treatment it is fine to take Provigil and Dexedrine for Narcolepsy and ADHD. PTSD, anxiety, panic attacks and panic disorder are all grouped in ANXIETY DISORDER. Klonopin contain clonazepam. It is used only for short term control of anxiety symptoms. In long term patient develops tolerance and dependance on it with exacerbation of anxiety like you are having breakthrough panic attacks in-spite being on klonopin regularly. In long term and better control of anxiety SSRIs medicines (Like sertraline, fluoxetine, paroxetine, escitalopram and fluvoxamine) are better. For which you can request your psychiatrist to start. In anxiety patient used to have muscle spams and tremors, which lead to lethargy, tiredness and exhaustion. With better control of anxiety these issues will get solve. Apart from above advice following simple measures will help you to some extent: -Decrease worrying by keeping yourself busy and distracted from worrisome thoughts by talking to family members or watching T.V. or counting back (100 to 0). -Healthy diet: Milk and fruits in diet. -Daily morning brisk walk for 30 minutes. -Breathing exercise, yoga and meditation (which you can learn from some nearby expert) -Screening of thyroid dysfunction: You can get serum T3/T4 and TSH level done, as thyroid problem also lead to anxiety and it is common in middle aged female. -Stop substance use like excessive caffeine (tea/coffee/cold-drinks) and alcohol (If present in your case) -Addition of non drug treatment like cognitive behaviour therapy (CBT: form of psychotherapy) with medical treatment. At the start of treatment provigil can cause anxiety and sleep problem in clinical population for short duration. You can request your psychiatrist to reduce its doses or withhold till better control of anxiety symptoms. I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups. Wish you good health. Regards,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor